Osteoporosis International

, Volume 21, Issue 5, pp 723–732

Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity

  • P. Musette
  • M. L. Brandi
  • P. Cacoub
  • J. M. Kaufman
  • R. Rizzoli
  • J.-Y. Reginster
Review

DOI: 10.1007/s00198-009-1097-5

Cite this article as:
Musette, P., Brandi, M.L., Cacoub, P. et al. Osteoporos Int (2010) 21: 723. doi:10.1007/s00198-009-1097-5

Abstract

Summary

Cutaneous adverse reactions are reported for many treatments including antiosteoporotic agents. This position paper includes an algorithm for their recognition. With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization, rehydration, and systemic corticosteroids, if necessary, the prognosis is good.

Introduction

Cutaneous adverse reactions are reported for many therapeutic agents and observed in between 0% and 8% of treated patients depending on the drug. The antiosteoporotic agents are reputed to be safe in terms of cutaneous effects; however, there have been a number of case reports of cutaneous adverse reactions, which merit consideration. This was the subject of a Working Group meeting of the European Society for Clinical and Economic Aspects of Osteoporosis and Osteoarthritis in April 2009, to focus on the impact of cutaneous adverse reactions and drug-induced hypersensitivity in the management of postmenopausal osteoporosis. We prepared this position paper following these discussions, and include an algorithm for their recognition.

Methods

We reviewed cutaneous adverse reactions observed with antiosteoporotic agents, including information from case reports, regulatory documents, and pharmacovigilance.

Results

The cutaneous adverse reactions range from benign reactions including exanthematous or maculopapular eruption (drug rash), photosensitivity, and urticaria to the severe and potentially life-threatening reactions, angioedema, drug rash with eosinophilia and systemic symptoms (DRESS), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). Review of available evidence shows that cutaneous adverse reactions occur with all commonly used antiosteoporotic agents. Notably, there are reports of SJS and TEN for bisphosphonates, and of DRESS and TEN for strontium ranelate. These severe reactions remain very rare (<1 in 10,000 cases).

Conclusion

With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization and rehydration and systemic corticosteroids if necessary, the prognosis is good.

Keywords

Anti-osteoporotic treatmentsCutaneous adverse reactionsHypersensitivity reactionsOsteoporosis

Copyright information

© International Osteoporosis Foundation and National Osteoporosis Foundation 2009

Authors and Affiliations

  • P. Musette
    • 1
  • M. L. Brandi
    • 2
  • P. Cacoub
    • 3
  • J. M. Kaufman
    • 4
  • R. Rizzoli
    • 5
  • J.-Y. Reginster
    • 6
  1. 1.Department of Dermatology and INSERM Unit 905Charles Nicolle University HospitalRouenFrance
  2. 2.Department of Internal MedicineUniversity of FlorenceFlorenceItaly
  3. 3.Department of Internal MedicineAH-HP, Hôpital Pitié Salpétrière, and Université Pierre et Marie CurieParisFrance
  4. 4.UZ Gent Department of Internal MedicineGhentBelgium
  5. 5.Geneva University HospitalsGenevaSwitzerland
  6. 6.Department of Public Health SciencesUniversity of LiègeLiègeBelgium